Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 15, 2012, 2:22 PM EDT for Breathitt County, Lee County, Owsley County, Kentucky. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 2:22 PM EDT (18:22 UTC)
- Expired
- Mar 15, 2012, 3:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Breathitt County, KY, Lee County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 16 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 2:24 PM EDT | HAIL 0.5 | Jetts Creek, KY | MARBLE SIZED HAIL AND TORRENTIAL RAIN REPORTED BY SPOTTER IN JETTS CREEK. |
| Mar 15, 2:40 PM EDT | HAIL 0.88 | 1 E Guerrant, KY | |
| Mar 15, 2:45 PM EDT | HAIL 1 | 1 E Guerrant, KY | QUARTER SIZED HAIL WAS REPORTED BY A TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
159 WUUS53 KJKL 151822 SVRJKL KYC025-129-189-151900- /O.NEW.KJKL.SV.W.0042.120315T1822Z-120315T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 222 PM EDT THU MAR 15 2012 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY... EXTREME SOUTHEASTERN LEE COUNTY IN SOUTHEAST KENTUCKY... NORTHEASTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 300 PM EDT * AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JETTS CREEK...OR 7 MILES EAST OF BOONEVILLE...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CHENOWEE...GUERRANT...TURKEY...HOUSTON...SEBASTIAN'S BRANCH... CANOE...TALBERT...CROCKETTSVILLE...CURT...HOWARD CREEK...SALDEE... BEECH...COPLAND...HADDIX...WHICK...LITTLE...LOST CREEK...WOLF COAL...BUSH BRANCH AND ALTRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3750 8326 3734 8338 3747 8361 3756 8354 TIME...MOT...LOC 1823Z 297DEG 15KT 3749 8354 WIND...HAIL <50MPH 1.00IN $$ GEOGERIAN
2 follow-up statements
839 WWUS53 KJKL 151830 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT THU MAR 15 2012 KYC025-129-189-151900- /O.CON.KJKL.SV.W.0042.000000T0000Z-120315T1900Z/ OWSLEY KY-LEE KY-BREATHITT KY- 230 PM EDT THU MAR 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN BREATHITT...EXTREME SOUTHEASTERN LEE AND NORTHEASTERN OWSLEY COUNTIES UNTIL 300 PM EDT... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR TURKEY...OR 9 MILES EAST OF BOONEVILLE... MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HOUSTON...SEBASTIAN'S BRANCH...CANOE...TALBERT...CROCKETTSVILLE... CURT...HOWARD CREEK...SALDEE...BEECH...COPLAND...HADDIX...WHICK... LITTLE...WOLF COAL...ALTRO...BUSH BRANCH...WATTS...BARWICK...LOST CREEK AND CLAYHOLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3750 8326 3734 8338 3747 8361 3756 8354 TIME...MOT...LOC 1830Z 297DEG 15KT 3748 8351 WIND...HAIL <50MPH 1.00IN $$ GEOGERIAN
715 WWUS53 KJKL 151901 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 301 PM EDT THU MAR 15 2012 KYC025-129-189-151911- /O.EXP.KJKL.SV.W.0042.000000T0000Z-120315T1900Z/ OWSLEY KY-LEE KY-BREATHITT KY- 301 PM EDT THU MAR 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREATHITT... EXTREME SOUTHEASTERN LEE AND NORTHEASTERN OWSLEY COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3750 8326 3734 8338 3747 8361 3756 8354 TIME...MOT...LOC 1830Z 297DEG 15KT 3748 8351 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:38 PM EDT, 44 minutes earlier.
Area forecast discussion, Mar 15, 1:38 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 138 PM EDT THU MAR 15 2012 .UPDATE... ISSUED AT 110 PM EDT THU MAR 15 2012 SCATTERED SHOWERS/THUNDERSTORMS CONTINUE ESPECIALLY OVER THE NORTHEAST PORTION OF THE FORECAST AREA...WHILE THE MOST HEFTY ACTIVITY HAS REMAINED TO OUR NORTH AND EAST THROUGH MID DAY. THE AREAS OF CONVECTION HAVE SHOWN AN OVERALL EASTWARD DRIFT DURING THE MORNING AND THIS TREND SHOULD CONTINUE. HOWEVER...AS SURFACE BASED DESTABILIZATION TAKES PLACE...THERE IS A POTENTIAL FOR CONTINUED DEVELOPMENT THIS AFTERNOON. HAVE LOWERED MAX TEMPS FOR THIS AFTERNOON A BIT OVER OUR NORTHERN AND EASTERN COUNTIES WHERE CLOUDS AND PRECIP HAVE HINDERED WARMING SO FAR TODAY...AND HAVE RAISED MAX TEMPS A LITTLE OVER THE SOUTHWEST WHERE SUN WAS MOST ABUNDANT IN THE MORNING. UPDATE ISSUED AT 1007 AM EDT THU MAR 15 2012 MCS CONTINUES JUST TO THE EAST IN WV...WITH JUST SCATTERED CONVECTION OVER THE JKL FORECAST AREA...MAINLY IN THE NORTH. THIS WAS HANDLED WELL IN THE GRIDDED FORECAST FOR THIS MORNING. THE CONVECTION IN THE NORTH IS ON PACE TO MOVE OUT TO THE EAST EARLY THIS AFTERNOON...WHICH WOULD LIKELY LEAVE A RELATIVE LULL FOR A TIME THIS AFTERNOON. ADDITIONAL DEVELOPMENT IS EXPECTED LATER IN THE DAY AFTER SURFACE BASED DESTABILIZATION OCCURS...AND GRIDS REFLECT THIS. HOWEVER...CONFIDENCE IN TIMING AND COVERAGE IS NOT HIGH. UPDATE ISSUED AT 800 AM EDT THU MAR 15 2012 INITIAL LINE OF TSTMS EARLY THIS MORNING CONTINUES TO WEAKEN AS IT MOVES INTO VA/WV. HAVE BEEN GIVEN A GLACE AT WHAT IS IN STORE LATER TODAY...WITH PLENTY OF REPORTS OF PEA TO DIME SIZE HAIL FROM THE MORE VIGOROUS STORMS IN THE SOUTH. HAVE UPDATED POPS TO REFLECT THE EXPECTED LULL IN ACTIVITY THROUGH THE MORNING...BUT WILL KEEP ISOLATED WORDING IN THE GRIDS/ZONES FOR NOW. THE NEXT BAND OF TSTMS IS ALREADY ON THE HORIZON AND IS ON PACE TO REACH OUR BLUEGRASS COUNTIES BY AROUND 11 AM...WITH SCATTERED TSTMS STILL EXPECTED THROUGH THE REMAINDER OF THE FIRST PERIOD. HAVE TRIED TO HIGHLIGHT A PERIOD EARLY TONIGHT WHERE CONVECTION MAY DWINDLE AND BECOME MUCH MORE ISOLATED IN NATURE...BUT BETTER CHANCES FOR TSTMS STILL LOOK TO REDEVELOP BY AROUND DAYBREAK ON FRIDAY...CONTINUING THROUGH THE MORNING AND INTO THE LATE AFTERNOON. UPDATED PRODUCTS WILL BE SENT SHORTLY. UPDATE ISSUED AT 441 AM EDT THU MAR 15 2012 CONVECTION CONTINUES TO DEVELOP OVER THE CWA ALONG A BKN LINE FROM ERN OH DOWN TO ERN/CENTRAL TN. STORMS HAVE BEEN RELATIVELY WELL BEHAVED THUS FAR OVER THE CWA WITH AN AVERAGE LIFESPAN OF ABOUT 1 TO 2 HOURS. THE BETTER FORCING APPEARS TO BE TO OUR NE FOR THE MOMENT HOWEVER...THE CURRENT ACTIVITY OVER OUR CUMBERLAND COUNTIES HAS BEEN LOOKING INCREASINGLY HAUGHTY...AND WOULD NOT RULE OUT SOME SMALL GRAUPEL WITH THE MOST INTENSE CELL CURRENTLY APPROACHING LOZ. WILL BE INTERESTED TO SEE IF ANY REPORTS CAN BE OBTAINED FROM DISPATCH THERE IN THE NEXT HALF HOUR OR SO. OTHERWISE...WILL CONTINUE WITH THE SPS TREATMENT UNLESS THINGS REALLY START PICKING UP. FRESHENED UP THE GRIDS TO BETTER REFLECT CURRENT ACTIVITY AND MODIFIED TRENDS HEADING INTO THE FIRST PERIOD. UPDATED PRODUCTS WILL BE SENT SHORTLY. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 310 AM EDT THU MAR 15 2012 FOCUS FOR THE PERIOD CONTINUES TO CENTER AROUND THE POTENTIAL FOR SCATTERED STRONG...POTENTIALLY SEVERE TSTMS. THE FIRST WAVE OF CONVECTION IS ALREADY UPON US EARLY THIS MORNING AS A BROKEN LINE OF SHOWERS AND TSTMS IS CURRENTLY MOVING THROUGH OUR BLUEGRASS AND NRN COUNTIES. STORMS OVER WRN/CENTRAL KY EARLIER HAD A HISTORY OF PRODUCING SOME SPOTTY REPORTS OF SEVERE HAIL....NO DOUBT A HARBINGER OF THINGS TO COME OVER THE NEXT 24 TO 36 HRS. FCST SOUNDINGS FROM STEM TO STERN CONTINUE TO HIGHLIGHT THE POTENTIAL FOR SEVERE CONVECTION TODAY. HOWEVER...THE PRIMARY CHALLENGE REMAINS THE IDENTIFICATION OF VIABLE TRIGGERS AS THERE DEFINITELY APPEARS TO BE MORE THAN ENOUGH INSTABILITY PRESENT TODAY...TONIGHT...AND TOMORROW. FOR TODAY...THE THE SHORT RANGE MODEL CONSENSUS...OR LACK THEREOF WOULD CONTINUE TO SUPPORT THE IDEA OF A MODEST SHORT WAVE TROF TRAVERSING THE OHIO VALLEY AS THE PRIMARY INSTIGATOR...THOUGH THE NAM...SREF...AND GFS ALL INDICATE THE PRESENCE OF LOW LEVEL CONVERGENCE ASSOCIATED WITH THE NEARLY CONTINUOUS LLJ OVERHEAD. HOWEVER...THE SPATIOTEMPORAL DIFFERENCES CONTINUE TO HAMPER CONFIDENCE TO THE POINT OF KEEPING POPS TODAY TO SCATTERED. SUFFICE IT TO SAY...ANYONE AND EVERYONE WILL BE IN THE CROSS HAIRS THROUGH THE AFTERNOON AND INTO THE EVENING WITH BRIEF LOCALLY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL THE MAIN THREATS. MODELS SUGGEST THE NEXT TRIGGER ARRIVES SOMETIME BETWEEN LATE TONIGHT AND EARLY TOMORROW MORNING AS ANOTHER...MORE POTENT SHORT WAVE GRACES THE OHIO VALLEY. HAVE INCORPORATED A PERIOD OF SLIGHTLY LOWER CHANCE POPS DURING THE OVERNIGHT PERIOD...BUT WILL STILL KEEP SCATTERED WORDING FOR NOW. INSTABILITY AGAIN LOOKS TO BE SUFFICIENT FOR STRONG TO POTENTIALLY SEVERE STORMS ON FRIDAY...PARTICULARLY FROM LATE MORNING THROUGH THE EARLY EVENING...THOUGH WIND FIELDS CONTINUE TO LOOK TOO ANEMIC FOR ANY WIDESPREAD ORGANIZED CONVECTION. AGAIN...THE MAIN THREATS FROM ANY TSTMS ON FRIDAY WOULD APPEAR TO BE LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND SMALL HAIL. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 AM EDT THU MAR 15 2012 LONG WAVE RIDGE OVER THE OHIO VALLEY AT 50H SETS THE STAGE FOR THIS FORECAST. THIS IS A DIRTY RIDGE WITH MINOR SHORT WAVES SLIDING THRU AND GENERALLY MINOR BOUNDARIES SETTING OFF SHRA/TSRA THRU MUCH OF THE EARLY PORTION OF THE FCST. WITH THE RIDGE IN PLACE AND A MOIST FLOW FROM THE GULF OF MEXICO...EXPECT UNSEASONABLY WARM DAYS WITH HIGHS IN THE 70S AND DWPTS REMAINING WELL INTO THE 50S. IT WILL NOT TAKE MUCH TO SET OFF PERIODIC STORMS. IT IS NOT UNTIL MONDAY NIGHT WHEN THE SFC HIGH MOVES TO THE CAROLINA COAST AND THE 50H TROF BECOMES VERY AMPLIFIED OVER THE ROCKIES THAT THE DISTURBANCES THAT SET OFF THE WET WEATHER START MOVING FARTHER NORTH THRU THE GREAT LAKES INSTEAD OF ACROSS THE OHIO RIVER. A SIGNIFICANT SFC TROF BECOMES ENTRENCHED OVER THE PLAINS STATES BUT HANGS THERE AS AN OMEGA BLOCK BECOMES ESTABLISHED OVER THE EASTERN CONUS. TOWARDS THE END OF THIS FCST THE 50H TROF OVER THE CENTRAL PLAINS BECOMES A CUT OFF LOW AND STAGNATES ALONG WITH THE SFC PCPN ALONG THE MISS RIVER VALLEY. LOOK FOR THE MIDDLE OF THE WEEK TO BE DRY AND WARM. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 138 PM EDT THU MAR 15 2012 SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING EARLY IN THE AFTERNOON...AND SHOWING AN INCREASE IN COVERAGE WITH PASSING TIME AS HEATING AND DESTABILIZATION OCCURRED. HOWEVER...THE MOST FAVORED AREA FOR DEVELOPMENT WAS SHOWING AN EASTWARD DRIFT. THE STRONGEST STORMS CONTAINED SMALL HAIL. WILL LOOK FOR A DECREASE IN THUNDERSTORMS THIS EVENING AS COOLING OCCURS...WITH ANOTHER INCREASE DURING THE DAY FRIDAY. ANY STORM COULD BRING LOCALIZED IFR...BUT MOSTLY VFR IS EXPECTED OUTSIDE OF THUNDERSTORMS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...MB LONG TERM....DUSTY AVIATION...HAL
Hazardous weather outlook, Mar 15, 6:38 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 638 AM EDT THU MAR 15 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 638 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THESE STORMS COULD BECOME STRONG...WITH HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED ON FRIDAY AND FRIDAY NIGHT...AND AGAIN FROM SATURDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS ON FRIDAY AND FRIDAY NIGHT COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER FROM TODAY THROUGH FRIDAY NIGHT TO THE NATIONAL WEATHER SERVICE IN JACKSON. MB
In the hours before
Local storm report, Mar 15, 2:04 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
204 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL SHELBIANA 37.43N 82.49W
03/15/2012 E0.75 INCH PIKE KY TRAINED SPOTTER
SPOTTER REPORTS PENNY SIZED HAIL FALLING.
&&
JJSpecial weather statement, Mar 15, 2:06 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 206 PM EDT THU MAR 15 2012 KYZ111-112-114-151830- OWSLEY-LEE-BREATHITT- 206 PM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT THURSDAY AFTERNOON... NORTHEASTERN OWSLEY... SOUTHEASTERN LEE AND SOUTHWESTERN BREATHITT. AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LONE...OR NEAR BOONEVILLE...MOVING SOUTHEAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JETTS CREEK AROUND 215 PM EDT...TURKEY AROUND 220 PM EDT...HOUSTON AROUND 225 PM EDT...CANOE AROUND 230 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GEOGERIAN
Local storm report, Mar 15, 2:09 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
209 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL MOUSIE 37.42N 82.88W
03/15/2012 E0.25 INCH KNOTT KY TRAINED SPOTTER
&&
DSTAMPERLocal storm report, Mar 15, 2:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL BARBOURVILLE 36.87N 83.88W
03/15/2012 M0.25 INCH KNOX KY TRAINED SPOTTER
&&
SHALLENBERGERLocal storm report, Mar 15, 2:20 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL THORNTON 37.16N 82.74W
03/15/2012 E0.75 INCH LETCHER KY TRAINED SPOTTER
&&
DSTAMPERSpecial weather statement, Mar 15, 2:20 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 220 PM EDT THU MAR 15 2012 KYZ118-120-151845- LETCHER-PIKE- 220 PM EDT THU MAR 15 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 PM EDT THURSDAY AFTERNOON... NORTHEASTERN LETCHER AND SOUTHWESTERN PIKE. AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHIP...OR 7 MILES NORTHEAST OF WHITESBURG...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAYMOND AROUND 225 PM EDT...DUNHAM AROUND 230 PM EDT...BURDINE AROUND 235 PM EDT... ADAMSON AROUND 240 PM EDT...SHELBY GAP AROUND 245 PM EDT... DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND HAIL UP TO THE SIZE OF NICKELS IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 5:05 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 40 min |
| Mar 15, 5:47 AM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 43 min |
| Mar 15, 6:49 AM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox | 26 min |
| Mar 15, 1:33 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| Mar 15, 1:55 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Letcher, Magoffin, Perry and 1 more | 3 hr |
| Mar 15, 2:03 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 42 min |
| Mar 15, 2:49 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Mar 15, 3:21 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Leslie, Perry | 39 min |
| Mar 15, 3:51 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more | 3 hr |
| Mar 15, 3:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Perry | 46 min |
| Mar 15, 4:16 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 59 min |
| Mar 15, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie | 53 min |
| Mar 15, 5:03 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 3 hr |
| Mar 15, 5:27 PM EDT | Flash Flood Warning | JKL | Harlan, Leslie | 4 hr |
| Mar 15, 5:57 PM EDT | Areal Flood Advisory | JKL | Estill, Lee | 2 hr |
| Mar 15, 6:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee | 36 min |
| Mar 15, 6:32 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery | 43 min |
| Mar 15, 6:34 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 41 min |
| Mar 15, 6:40 PM EDT | Flash Flood Warning | JKL | Estill, Jackson, Lee | 3 hr |
| Mar 15, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 46 min |
| Mar 15, 6:52 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Jackson, Lee, Owsley | 3 hr |
| Mar 15, 7:00 PM EDT | Flash Flood Warning | JKL | Breathitt, Jackson, Lee, Owsley | 3 hr |
| Mar 15, 7:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Jackson, Lee, Owsley | 43 min |
| Mar 15, 7:24 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Leslie | 3 hr |
| Mar 15, 7:34 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 26 min |
| Mar 15, 7:37 PM EDT | Areal Flood Advisory | JKL | Menifee | 2 hr |
| Mar 15, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Lee, Owsley | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.